Jump to ContentJump to Main Navigation
Show Summary Details

The B.E. Journal of Theoretical Economics

Editor-in-Chief: Schipper, Burkhard

Ed. by Fong, Yuk-fai / Peeters, Ronald / Puzzello , Daniela / Rivas, Javier / Wenzelburger, Jan

2 Issues per year

IMPACT FACTOR increased in 2015: 0.412
5-year IMPACT FACTOR: 0.471

SCImago Journal Rank (SJR) 2015: 0.458
Source Normalized Impact per Paper (SNIP) 2015: 0.553
Impact per Publication (IPP) 2015: 0.329

Mathematical Citation Quotient (MCQ) 2015: 0.16

See all formats and pricing


30,00 € / $42.00 / £23.00

Get Access to Full Text

Network Architecture and the Left-Right Spectrum

Dmitry Taubinsky
  • 1Harvard University and Harvard Business School,
Published Online: 2011-02-01 | DOI: https://doi.org/10.2202/1935-1704.1742

We study a model of opinion formation and analyze the link between network architecture and the “left-right spectrum” that frequently characterizes opinions and beliefs. We correct a key result of DeMarzo, Vayanos and Zwiebel (QJE, 2003) who claim that after some time, an agent’s position on a set of different issues will always be either “left” on all of those issues or “right” on all of those issues. We provide counterexamples to this claim and show that in the long-run an agent’s position can flip-flop between “left” on all issues and “right” on all issues indefinitely. However, we provide necessary and sufficient conditions for a stable left-right characterization of opinions to be possible in the long run. Roughly, a flip-flop will occur when agents give relatively little weight to the opinions of agents with similar political positions (including themselves). Following this intuition, we show that a simple sufficient condition is that agents become “stubborn” over time and give little weight to the opinions of others. Finally, we characterize classes of networks in which it is possible for agents to flip-flop between “left” and “right” indefinitely. We argue that qualitatively, these results are robust to alternative models of opinion formation.

Keywords: social networks; learning; bounded rationality; attitude polarization; social influence

Published Online: 2011-02-01

Citation Information: The B.E. Journal of Theoretical Economics. Volume 11, Issue 1, ISSN (Online) 1935-1704, DOI: https://doi.org/10.2202/1935-1704.1742, February 2011

Comments (0)

Please log in or register to comment.